[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.198.71. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 17, 1975

Chlorpheniramine-Dependent Thrombocytopenia

Author Affiliations

From the Veterans Administration Hospital (Dr. Eisner and Ms. LaBocki), and the Department of Medicine, the University of Wisconsin Medical School (Drs. Eisner and Pinckney), Madison. Dr. Pinckney is now with the Department of Radiology, Stanford University, Palo Alto, Calif.

JAMA. 1975;231(7):735-736. doi:10.1001/jama.1975.03240190039015
Abstract

SEVERE thrombocytopenia, as a consequence of an immune reaction, is a rare complication of therapy with a wide variety of drugs.1 With respect to the antihistamines, antibody-mediated thrombocytopenia has been demonstrated in only a single case in which antazoline hydrochloride was implicated.2 We report a case of chlorpheniramine-induced thrombocytopenic purpura in which serologic study established the presence of a drug-dependent IgG antiplatelet antibody. The patient's serum displayed antiplatelet activity in the presence of the closely related compound, brompheniramine maleate, but did not react with other antihistamines.

Report of a Case  A 53-year-old man was hospitalized on Sept 20, 1973, with generalized petechiae, hematuria, and melena. In the spring and summer of 1951 he had been hospitalized three times for severe acute thrombocytopenia. Each episode had followed an upper respiratory tract infection, and complete recovery had occurred spontaneously within two weeks. In August 1951 he underwent splenectomy, despite a

×